Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 29, 2016, 5:39 PM MST for Pinal County, Arizona. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 5:39 PM MST (00:39 UTC)
- Expired
- Jun 29, 2016, 6:15 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 27 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:50 PM MST | TSTM WND DMG | Magma, AZ | 100 FEET OF POWER POLES AND POWER LINES BLOWN DOWN BY STRONG DOWNBURST WIND |
| Jun 29, 6:00 PM MST | TSTM WND DMG | 6 Nnw Florence, AZ | PARKED TRACTOR TRAILER LOADED WITH HAY KNOCKED OVER. THREE LARGE AWNINGS COVERING HAY BALES DESTROYED. . |
| Jun 29, 6:00 PM MST | TSTM WND DMG | 7 Nnw Florence, AZ | LARGE PORTION OF ROOF COMPLETELY BLOWN OFF OF A BLOCK WALL HOUSE. |
| Jun 29, 6:00 PM MST | TSTM WND GST 71 | 2 Nne Magma, AZ | SRP WEATHER STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2897 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889 WUUS55 KPSR 300039 SVRPSR AZC021-300115- /O.NEW.KPSR.SV.W.0006.160630T0039Z-160630T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 539 PM MST WED JUN 29 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 615 PM MST * AT 538 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MAGMA...OR 8 MILES NORTHWEST OF FLORENCE...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... APACHE JUNCTION...QUEEN VALLEY...FLORENCE JUNCTION...MAGMA AND GOLD CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122 TIME...MOT...LOC 0038Z 201DEG 16KT 3312 11148 $$ AD
2 follow-up statements
359 WWUS55 KPSR 300053 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 553 PM MST WED JUN 29 2016 AZC021-300115- /O.CON.KPSR.SV.W.0006.000000T0000Z-160630T0115Z/ PINAL AZ- 553 PM MST WED JUN 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR NORTHEASTERN PINAL COUNTY... AT 553 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER MAGMA...OR 9 MILES NORTHWEST OF FLORENCE...MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... APACHE JUNCTION...QUEEN VALLEY...FLORENCE JUNCTION...MAGMA AND GOLD CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122 TIME...MOT...LOC 0053Z 200DEG 15KT 3316 11146 $$ AD
513
WWUS55 KPSR 300112
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST WED JUN 29 2016
AZC021-300122-
/O.EXP.KPSR.SV.W.0006.000000T0000Z-160630T0115Z/
PINAL AZ-
612 PM MST WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY WILL
EXPIRE AT 615 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122
TIME...MOT...LOC 0106Z 201DEG 16KT 3316 11146
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:52 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 29, 2:52 PM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 252 PM MST WED JUN 29 2016 .UPDATE...To Aviation and Fire Weather Discussions... && .SYNOPSIS... An increase in monsoon moisture will bring chances for showers and thunderstorms the remainder of week. As moisture increases over south central Arizona, high temperatures will fall with some locations dropping below 100 degrees on Friday. There will be a return to drier southwest flow aloft over the weekend and into early next week which will limit thunderstorms to higher terrain areas east of Phoenix by Sunday. High temperatures will steadily climb late this week and early next week as the atmosphere becomes drier. && .DISCUSSION... Rest of today... Debris cloudiness has kept portions of our forecast area significantly cooler than yesterday - most noticeably over Yuma county where cloudiness was thicker. Temperatures have also been lower further west where there has been full sun but with high dew points. However, that means muggy conditions. In fact, in the Imperial Valley some heat index readings have already reached 110. Thus, held on to Excessive Heat Warning for Imperial County. The Gulf surge responsible for the low level moist advection over southwest AZ and far SE Ca has weakened considerably though southerly winds continue through about 5 kft per KYUX wind profile data. Storm activity has begun in the usual places early this afternoon - even over southeast Arizona where cloud cover had been inhibiting surface heating. SPC mesoanalysis for 20Z has high CAPE values over southeast AZ extending into central AZ. There is another bullseye over Imperial County but CIN values are highest there as well. This suggests potential for storms to produce both strong winds and localized heavy rain. The latter more so for southeast AZ. Experience indicates that the SPC automated mesoanalysis tends to be overly optimistic. Hi-res models are a mixed bag in terms of how they depict storm activity for our forecast area today/tonight. Our local WRF-ARW and the UofA WRF-GFS are the most aggressive as they depict storms to the north and south of Phoenix producing outflow and subsequent right over the metro. The latest HRRR depicts storms moving westward from Gila County and eastern Pinal but struggling to propagate over the lower deserts. Even that is somewhat of an uptick compared to previous runs. Larger scale models are also not all that enthusiastic (except for Canadian/GEM). It's not surprising given the cooler boundary layers and a bit of warming above 500mb. They are all reluctant to depict storm activity west of the Lower Colorado River Valley (except for latest HRRR which may be initializing some isolated convection over the Baja mountains south of the Mexico border). However, there is sufficient CAPE for storms over the higher terrain and associated outflows. Thus in turn there is potential for storms (mainly east of the Lower Colorado River Valley). Also, there is an inverted wave in the mid levels slowly moving westward across Arizona. Thursday and Friday... Much of what happens Thursday will be predicated on what happens tonight. There is good agreement on something of a classic monsoon flow with a southerly component to the steering flow and the presence of deep moisture (e.g. 1000-700mb mean mixing ratios of 10-12 g/kg). If activity turns out to be quiet tonight then that would bode well for better destabilization Thursday. The converse would be true for an active night tonight. The inverted trough/wave appears to break up with a portion of it slowly tracking northward through AZ during the day Thursday followed by the other piece Thursday night. It is unclear what kind of contribution this will have. On Friday, deep moisture will be in place but the steering flow takes on a westerly component. With the moisture and debris clouds, temps continue to trend downward - even dipping below normal over south-central AZ. Saturday through Wednesday... Guidance, including GEFS ensemble spaghetti guidance, calls for weak troffing to develop over the PAC northwest and along the central CA coast by Saturday and this will lead to continued southwest steering flow over the weekend and into the first part of next week. We will see moisture steadily decrease from west to east and by Sunday the afternoon/evening thunderstorms will be confined to the higher terrain areas east of Phoenix. We will then see mostly sunny or sunny days and clear nights from Phoenix west during the first half of next week. As the airmass dries we can expect high temperatures to climb back up to, and then above, seasonal normals. By next Monday much of the lower deserts will see highs near or even exceeding the 110 degree mark with little change Tue-Wed. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Anticipate south/southeasterly surface winds to last for much of the day with westerly winds struggling to develop this afternoon. Thunderstorms will continue to develop north through southeast of the Phoenix metro through 00Z, with outflows from distant storms likely affecting some portions of the Phoenix metro this evening, most likely after 01Z. Confidence in exact temporal and areal coverage precludes a TEMPO or prevailing TSRA group, however, the TAFs do reflect the scenario of nearby storms causing gusty outflow winds primarily from the east this evening. We will be monitoring the situation closely this evening and appropriate TAF amendments will be taken. There are some indications that lingering shower/storm activity could continue through late this evening, so will keep VCSH after 30/09Z. Debris clouds will linger well past sunrise, with light southeasterly surface winds. Southeast California/Southwest Arizona including KIPL and KBLH: Surface winds will favor south and southeasterly directions through the TAF period, with a few gusts up to 20kts. Expect scattered to broken high clouds to remain through the period. Although thunderstorms should stay well east/southeast of the area, cannot rule out an outflow from distant thunderstorms causing abrupt wind shifts with some gustiness overnight. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday...Enhanced humidities and storm chances will continue on Saturday before trending downward, with minimum humidities in the lower deserts ranging from 20-30 percent on Saturday to 10-20 percent on Wednesday. Similarly, overnight recoveries will also be trending downward as we start to dry out this weekend. Thunderstorm chances on Saturday will be greatest north, east, and southeast of Phoenix. Sunday through Wednesday, thunderstorm chances will greatly decrease and be confined to the higher terrain of south-central AZ. Apart from strong erratic winds associated with thunderstorms, winds will primarily have a southerly component in southeast California and southwest Arizona through the period with some afternoon gustiness up to 20 mph. Over south-central Arizona, winds will following typical upslope and downslope directions with winds around 5 to 15 mph. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ033. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...AJ/CB AVIATION...Hernandez FIRE WEATHER...Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:13 PM MST | Blowing Dust Advisory | PSR | 107 min | |
| Jun 29, 6:31 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Jun 29, 7:05 PM MST | Blowing Dust Advisory | PSR | 57 min | |
| Jun 29, 7:09 PM MST | Special Weather Statement | PSR | Pinal | 36 min |
| Jun 29, 7:24 PM MST | Special Weather Statement | PSR | Pinal | 36 min |
| Jun 29, 8:34 PM MST | Special Weather Statement | PSR | 26 min | |
| Jun 29, 9:22 PM MST | Special Weather Statement | PSR | 53 min | |
| Jun 29, 11:17 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jun 30, 1:20 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jun 30, 2:34 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Jun 30, 2:49 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jun 30, 3:00 PM MST | Blowing Dust Advisory | PSR | 4 hr | |
| Jun 30, 3:07 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jun 30, 3:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jun 30, 4:25 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.